Arkansas, 2009

Tornado and Flash Flooding in Arkansas, December 23 to 24, 2009

December 23 to 24, 2009 · NWS SHV · 9 events in 6 counties and zones

A strong upper level storm system moved its way out of the southern Great Basin and into the Southern Plains during the afternoon hours of December 23rd. Strong southerly flow was found ahead of this storm system with dewpoint temperatures in the lower to middle 60s noted northward to the Interstate 20 corridor of northeast Texas and northern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$335,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level storm system moved its way out of the southern Great Basin and into the Southern Plains during the afternoon hours of December 23rd. Strong southerly flow was found ahead of this storm system with dewpoint temperatures in the lower to middle 60s noted northward to the Interstate 20 corridor of northeast Texas and northern Louisiana. Impressive deep layer shear was noted in the warm sector across the region which was conducive for discrete storm cells during the afternoon and evening across northeast Texas. These storms spawned tornadoes and produced large hail across portions of northeast Texas. The storm system moved eastward during the predawn hours of December 24th with again, numerous storms producing tornadoes across southern Arkansas and northern Louisiana. In addition to all the storm damage...these storms were prolific rain makers with numerous reports of flash flooding across the region as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 3:19 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 23, 3:19 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CST WED DEC 23 2009

.DISCUSSION...
SEVERE WEATHER THREAT CONTINUES ACROSS THE REGION THIS AFTERNOON
AS UPPER LOW CONTINUES TO SWING SOUTHEAST  ACROSS THE SOUTHERN
ROCKIES TOWARD TEXAS. SPECIAL 17Z SOUNDING INDICATES PWS OVER 1
INCH WITH A 45 KNOT LOW LEVEL SOUTHERLY JET. SQUALL LINE
CONTINUES TO GRADUALLY COME TOGETHER ACROSS EAST TEXAS AS UPPER
LOW LINES UP TO FORCE IT EASTWARD ACROSS THE REGION TONIGHT.
DAMAGING WINDS...LARGE HAIL AND TORNADOES REMAIN A THREAT WITH
THIS SYSTEM. AS A RESULT...TORNADO WATCH 805 IN EFFECT THROUGH 9
PM.

FLASH FLOOD WATCH ALSO CONTINUES ACROSS MUCH OF THE REGION
AS SHOWERS STREAM NORTHWARD WITHIN THE WARM SECTOR. DEWPOINTS HAVE
RISEN INTO THE LOW TO MID 60S ACROSS MUCH OF EAST TEXAS AND NORTH
CENTRAL LOUISIANA PROVIDING A MOIST ENVIRONMENT FOR CONTINUED
RAINFALL. COLD FRONT...WITH ASSOCIATED SQUALL LINE...WILL PROVIDE
AN ADDITIONAL INCH OR TWO OF RAINFALL ACROSS THE REGION BEFORE
CONDITIONS BEGIN TO DRY OUT ON THURSDAY.

WEST WINDS BEHIND THE FRONT WILL INCREASE TO LAKE WIND ADVISORY
CRITERIA ON THURSDAY...BEHIND THE FRONT...AS HIGH PRESSURE
FILTERS IN MUCH COLDER AIR. WINDS FORECAST TO RELAX AROUND SUNSET.

WRAP AROUND MOISTURE BEHIND THE OUTGOING UPPER LOW MAY PROVIDE
FLURRIES TO PORTIONS OF SOUTH ARKANSAS AND SOUTHEAST OKLAHOMA FOR
EARLY CHRISTMAS MORNING. MOST OF THIS WILL BE DURING THE OVERNIGHT
HOURS WITH VERY LITTLE ACCUMULATION EXPECTED.

OTHERWISE...COLD TEMPERATURES WILL HOLD ACROSS THE REGION THROUGH THE TUESDAY
WITH OVERNIGHT LOWS AT OR BELOW FREEZING EACH NIGHT. THE NEXT
SIGNIFICANT WEATHER FEATURE INVOLVES THE POTENTIAL FOR SOME
VARIETY OF WINTER WEATHER NORTH OF I-20 LATE IN THE FORECAST
PERIOD. HOWEVER...THERE IS STILL LOTS OF UNCERTAINTY AS TO THE
NATURE OF THIS UPCOMING EVENT. /05/

&&

.AVIATION...
IFR/MVFR CONDITIONS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH
THURSDAY MORNING.  DRY SLOTTING SHOULD SPREAD FROM W TO E BEHIND THE
COLD FRONT DURING THURSDAY AFTERNOON AND EVENING WITH A SLOW RETURN
TO VFR CONDITIONS.  VIII.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  56  30  47  30 / 100  70  10  10  10
MLU  60  60  31  47  30 / 100  70  10  10  10
DEQ  54  54  25  43  26 / 100  70  20  10  10
TXK  54  54  29  43  30 / 100  70  20  10  10
ELD  57  57  29  46  28 / 100  70  20  10  10
TYR  49  49  28  45  30 / 100  70  10  10  10
GGG  51  51  26  47  30 / 100  70  10  10  10
LFK  52  55  30  50  31 / 100  70  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LAZ001>006-010-012>014.

OK...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     OKZ077.

TX...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-150-151-153.

&&

05/08
Hazardous weather outlook, Dec 23, 11:49 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CST WED DEC 23 2009

ARZ050-051-059>061-070>073-LAZ001>006-010-012>014-OKZ077-TXZ096-
097-108>112-124>126-136>138-150-151-153-241230-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-RUSK-PANOLA-SHELBY-
1149 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
THROUGH EARLY THURSDAY MORNING AS A DEVELOPING STORM SYSTEM ACROSS
THE SOUTHERN PLAINS IS FORECAST TO DRAG A STRONG COLD FRONT
THROUGH THE FOUR STATE REGION. SEVERE THUNDERSTORMS COULD AFFECT
LOCATIONS ALONG AND WEST OF A HOPE ARKANSAS TO BOSSIER CITY
LOUISIANA TO MANY LOUISIANA LINE. DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

BY LATE THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO
A SQUALL LINE AND MOVE EASTWARD. THE MAIN THREAT OF SEVERE WEATHER
WILL TRANSITION MORE TO DAMAGING WINDS AND HEAVY RAIN AS THE
SQUALL LINE DEVELOPS...ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL
STILL REMAIN POSSIBLE.

HEAVY RAINFALL FROM 3 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...WILL BE POSSIBLE WITH THIS ACTIVITY. THIS RAINFALL
COULD LEAD TO FLOODING PROBLEMS...ESPECIALLY FOR LOW LYING AND
POOR DRAINAGE AREAS.

AT THIS TIME...THE SQUALL LINE IS EXPECTED TO MOVE ACROSS EAST
TEXAS AND SOUTHEAST OKLAHOMA LATE THIS EVENING INTO EARLY THURSDAY
MORNING...CROSSING INTO NORTHERN LOUISIANA AND SOUTHWEST ARKANSAS
BY SUNRISE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE SQUALL LINE IS EXPECTED TO LEAVE EASTERN PORTIONS OF THE FOUR
STATE REGION BY NOON THURSDAY. BEYOND THURSDAY AFTERNOON...THE
PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BE NEEDED THIS AFTERNOON THROUGH THURSDAY MORNING.

LAZ011-017>022-TXZ149-152-165>167-241230-
RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-NACOGDOCHES-ANGELINA-SAN AUGUSTINE-SABINE TX-
1149 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
EARLY THURSDAY MORNING AS A DEVELOPING STORM SYSTEM ACROSS THE
SOUTHERN PLAINS IS FORECAST TO DRAG A STRONG COLD FRONT THROUGH
THE FOUR STATE REGION. SEVERE THUNDERSTORMS COULD DEVELOP BY THIS
AFTERNOON...AFFECTING LOCATIONS ALONG AND WEST OF A HOPE ARKANSAS TO
BOSSIER CITY LOUISIANA TO MANY LOUISIANA LINE. DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH
THESE THUNDERSTORMS.

BY LATE THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO
A SQUALL LINE AND MOVE EASTWARD. THE MAIN THREAT OF SEVERE WEATHER
WILL TRANSITION MORE TO DAMAGING WINDS AND HEAVY RAIN AS THE
SQUALL LINE DEVELOPS...ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL
STILL REMAIN POSSIBLE.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY TODAY.
RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED...ALTHOUGH ISOLATED
HIGHER AMOUNTS CAN NOT BE RULED OUT. THIS RAINFALL COULD LEAD TO
PONDING OF ROADWAYS AND LOW LYING AREAS.

AT THIS TIME...THE SQUALL LINE IS EXPECTED TO MOVE ACROSS EAST
TEXAS AND SOUTHEAST OKLAHOMA LATE THIS EVENING INTO EARLY THURSDAY
MORNING...CROSSING INTO NORTHERN LOUISIANA AND SOUTHWEST ARKANSAS
BY SUNRISE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE SQUALL LINE IS EXPECTED TO LEAVE EASTERN PORTIONS OF THE FOUR
STATE REGION BY NOON THURSDAY. BEYOND THURSDAY AFTERNOON...THE
PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE
NEEDED THIS AFTERNOON THROUGH THURSDAY MORNING.

05

In the hours before

Local storm report, Dec 23, 5:44 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
544 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TORNADO          6 E LONGVIEW            32.52N 94.66W
12/23/2009                   HARRISON           TX   BROADCAST MEDIA

            DAMAGE NEAR THE FEDEX BUILDING BETWEEN LOOP 281 AND HWY
            80.

&&

JTALLEY
Local storm report, Dec 23, 7:54 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLASH FLOOD      LINDEN                  33.01N 94.36W
12/23/2009                   CASS               TX   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED AND CLOSED.

&&

JTALLEY
Local storm report, Dec 23, 8:14 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
814 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      1 SE LINDEN             33.00N 94.35W
12/23/2009                   CASS               TX   EMERGENCY MNGR

            FLOODING REPORTED ON HWY 125 SOUTHEAST OF LINDEN.

&&

JTALLEY
Local storm report, Dec 23, 8:15 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     DENSE FOG        4 SW TEXARKANA          33.41N 94.06W
12/23/2009                   BOWIE              TX   EMERGENCY MNGR

            FLOODING ON US59 AND GUN CLUB RD.

&&

JTALLEY
Local storm report, Dec 23, 8:17 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      4 SW TEXARKANA          33.41N 94.06W
12/23/2009                   BOWIE              TX   EMERGENCY MNGR

            FLOODING ON US59 AND GUN CLUB RD.

&&

JTALLEY
Local storm report, Dec 23, 9:08 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
908 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      ATLANTA                 33.12N 94.16W
12/23/2009                   CASS               TX   BROADCAST MEDIA

            FLOODING ON MAIN ST CAUSING CARS TO BE WASHED ON
            SIDEWALKS.

&&

JTALLEY

The radar

The Shreveport radar (KSHV), 129 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Nevada

When
December 23, 9:29 PM CST to December 24, 12:30 AM CST
Where
Nevada County, 1.45 mi WNW of Bodcaw to 1.53 mi WNW of Dian
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.561, -93.442

Local Coordinator reported that Hwy. 299 between Laneburg and Emmett, Hwy 371 between Prescott and Blevins, and numerous county roads are closed due to flooding. There have been several traffic accidents due to these conditions. Due to the infrastructure problems throughout the county, Nevada County will receive Federal assistance.

Flash Flood, Hempstead

When
December 23, 9:45 PM CST to December 24, 12:30 AM CST
Where
Hempstead County, 2.59 mi NE of De Ann to 2.52 mi ENE of De Ann
Cause
Heavy Rain
Property damage
$135,000
Reported by
Law Enforcement
Coordinates
33.796, -93.538

Flooding was reported at the intersection of County Road 332 and County Road 209. Flash flooding also resulted in road closures on 32 from Hope to Bodcaw and on 195 from Fulton to Liberty, Arkansas. Highway 73 west of Gurnsey was also closed due to high water on the roadway. Flooding was also widespread across the county with infrastructure damage resulting in Hempstead County receiving Federal assistance.

Flash Flood, Little River

When
December 23, 9:45 PM CST to December 24, 12:30 AM CST
Where
Little River County, 8.36 mi ESE of Red Bluff to 8.79 mi ESE of Red Bluff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.607, -93.814

An underpass on Hwy. 355 in Fulton, Arkansas was flooded and closed. Hwy. 71 was blocked due to high water as well.

Thunderstorm Wind, Miller

When
December 23, 10:07 PM CST
Where
Miller County, 0.69 mi S of Mayton
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.360, -93.730

A large storage barn was destroyed by strong thunderstorm winds.

Tornado, Miller

When
December 23, 10:14 PM CST to 10:18 PM CST
Where
Miller County, 0.86 mi WSW of Ravanna to 1.11 mi W of Enon
Rating
EF1
Path length
2.66 mi
Path width
150 yd
Property damage
$100
Reported by
NWS Storm Survey
Coordinates
33.064, -94.043

This tornado was a continuation of the tornado that first touched down in Cass County, Texas. Tornado damage consisted of numerous trees downed with minor roof damage to one house.

Flash Flood, Miller

When
December 23, 10:30 PM CST to December 24, 12:30 AM CST
Where
Miller County, 1.06 mi E of Capps City to 1.16 mi NNE of Capps City
Cause
Heavy Rain
Property damage
$145,000
Reported by
Law Enforcement
Coordinates
33.033, -93.962

County Road 5 was underwater and closed. Several other roads were closed and underwater across the county. The damage to infrastructure resulted in Miller County receiving Federal assistance.

Flash Flood, Little River

When
December 24, 12:50 AM CST to 4:45 AM CST
Where
Little River County, 1.4 mi NW of Pine Prairie to 1.56 mi W of Pine Prairie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.616, -94.165

Flooding was reported on Pine Prairie Road.

Flash Flood, Union

When
December 24, 7:06 AM CST to 9:30 AM CST
Where
Union County, 4.78 mi NNW of Lisbon to 0.9 mi WSW of Wilmington Lndg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.337, -92.848

Numerous roads were underwater across the county including 335, 172 and Mount Holly Road. ASP Troop F also reported Highway 167 was closed in several places.

Flash Flood, Columbia

When
December 24, 7:06 AM CST to 9:30 AM CST
Where
Columbia County, 1.16 mi NNW of Welcome to 1.04 mi NW of Chalybeat Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.046, -93.477

Numerous roads were underwater across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208596, 203019, 203020, 203057, 202996, 203021, 203050, 203044, 203045.